Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 157, NWS Dodge City, KS

June 22, 2014Clark County, Comanche County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2014, 10:16 PM CDT for Clark County, Comanche County, Meade County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2014, 10:16 PM CDT (03:16 UTC)
Expired
Jun 22, 2014, 11:00 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Clark County, KS, Comanche County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 66 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 11:00 PM CDTHAIL 0.75Protection, KSALSO REPORTED 50 MPH GUSTS WITH STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 9:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
2643 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WUUS53 KDDC 230316
SVRDDC
KSC025-033-119-230400-
/O.NEW.KDDC.SV.W.0157.140623T0316Z-140623T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1016 PM CDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN SOUTHWEST KANSAS...
  COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS...

* UNTIL 1100 PM CDT

* AT 1012 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
  ENGLEWOOD...AND MOVING EAST AT 35 MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  ACRES...ASHLAND...SITKA...PROTECTION...BUTTERMILK...LAKE COLDWATER
  AND COLDWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3739 10010 3724 9901 3699 9903 3700 10031
TIME...MOT...LOC 0316Z 276DEG 14KT 3713 9997

HAIL...0.75IN
WIND...70MPH

$$

GERARD
2 follow-up statements
276 
WWUS53 KDDC 230341
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1041 PM CDT SUN JUN 22 2014

KSC025-033-119-230400-
/O.CON.KDDC.SV.W.0157.000000T0000Z-140623T0400Z/
MEADE KS-CLARK KS-COMANCHE KS-
1041 PM CDT SUN JUN 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR COMANCHE...
CLARK AND SOUTHEASTERN MEADE COUNTIES UNTIL 1100 PM CDT...

AT 1040 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ACRES...AND
MOVING EAST AT 20 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...SITKA...PROTECTION...BUTTERMILK...LAKE COLDWATER AND
COLDWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3739 10010 3724 9901 3699 9903 3700 10031
TIME...MOT...LOC 0341Z 276DEG 16KT 3712 9983

HAIL...0.88IN
WIND...70MPH

$$

GERARD
699 
WWUS53 KDDC 230401
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1101 PM CDT SUN JUN 22 2014

KSC025-033-119-230411-
/O.EXP.KDDC.SV.W.0157.000000T0000Z-140623T0400Z/
MEADE KS-CLARK KS-COMANCHE KS-
1101 PM CDT SUN JUN 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR COMANCHE...CLARK AND
SOUTHEASTERN MEADE COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT.

LAT...LON 3739 10010 3724 9901 3699 9903 3700 10031
TIME...MOT...LOC 0341Z 276DEG 16KT 3712 9983

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:46 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 6:46 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
646 PM CDT Sun Jun 22 2014

...Updated aviation discussion...

.SHORT TERM...(This evening through Monday)
ISSUED AT 150 PM CDT SUN JUN 22 2014

Short range models indicate an upper level shortwave ejecting east
out of the Colorado Rockies into the Western High Plains this
evening setting off thunderstorms across western and central Kansas
overnight. Ample low/mid level moisture remains locked in across
central and much of western Kansas ahead of an approaching cold
front from the northwest. As the upper level shortwave kicks out
into the high plains, an associated jet maxima is projected to
intensify as it shifts eastward across northeastern Colorado into
western Nebraska and northern portions of western Kansas. The
increasing dynamic support aloft, combined with plenty of low
level forcing as the cold front pushes through, will support
thunderstorm development across the area this evening into early
Monday morning. NAM/GFS model soundings show steep low/mid level
lapse rates early this evening with SBCAPE values still in excess
of 2000 J/KG and favorable enough vertical shear profiles to
support the potential for severe storms. The primary threat looks
to be large hail initially with the addition of damaging winds
going into this evening. Enough veering exists that an isolated
tornado cannot be ruled out with the strongest storms.
Additionally, the potential for periods of heavy rainfall exists
with the strongest storms with PW values well in excess of 1.5
inches based on the model soundings. Localized flooding could be
an issue, especially during the mid to late evening hours. Any
lingering storms Monday morning are expected to taper off west
to east by early to mid afternoon.

Temperatures will easily fall into the 60s(F) tonight across
southwest and much of central Kansas in wake of a cold front pushing
through western Kansas. The cooler air, not to mention the help of
widespread rainfall, will help drop temperatures. Highs are expected
only up into the 80s(F) Monday afternoon as a north to northeasterly
flow behind the departing front allows slightly cooler air to filter
down into western Kansas.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 157 PM CDT SUN JUN 22 2014

Several subtle upper level disturbances embedded in a westerly
flow will cross the Central High Plains through mid week. As one
of these disturbances move out into the central plains Monday
night a moist upslope flow will be present north of a stationary
front located in Oklahoma. Convection developing over eastern
Colorado ahead of this next upper level disturbance late Monday
will move east/southeast along the low level moisture axis. At this
time the NAM and GFS differ on where this moisture axis will be but
at this time based on the 700mb baroclinic zone will continue to
favor the slightly further south NAM solution on track and timing
of the Monday night/early Tuesday convection.

By Tuesday night the surface boundary across Oklahoma will begin
to lift north as a warm front with moisture and warm air advection
improving north of this front. Each day this area of moisture and
lift will be a little further north than the previous night so
overnight precipitation chances will gradually shift further north
mid week.

Temperatures will warm in the 850mb to 700mb level mid week and
based on the mixing potential from the model soundings and
temperatures in the 850mb to 700mb level at 00z Thursday and 00z
Friday the previous forecast still looks on track with
temperatures rebounding back into the 90s. Gusty
south/southeasterly winds can also be expected mid to late week as
an area of low pressure develops along the lee of the Rockies.
These gusty winds will begin to draw more humid air back to
western Kansas late week and early this weekend. This will give
rise to some widely scattered thunderstorms near the Colorado
border late week. Improving chances for thunderstorms across all
of western Kansas early this weekend as the next more significant
upper level trough approaches the central Rockies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
ISSUED AT 641 PM CDT SUN JUN 22 2014

Scattered to numerous strong to severe thunderstorms will be
possible across central and southwest through the first part of
this TAF forecast period. While hail will be possible with the
storms, a greater threat will be strong wind gusts in excess of 60
mph especially at the Garden City and Dodge City sites this evening.
Once the storms pass, MVFR to IFR ceilings along with MVFR
visibilities are expected to develop and continue until the mid to
late morning hours on Monday before scattering out.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  83  63  86 /  80  20  20  30
GCK  60  83  63  86 /  80  10  20  30
EHA  60  85  63  86 /  60  10  40  20
LBL  62  85  64  87 /  70  10  40  30
HYS  60  83  63  85 /  80  10  10  20
P28  65  86  67  87 /  80  30  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...Burgert
AVIATION...Gerard
Hazardous weather outlook, Jun 22, 3:29 AM CDT, 18 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
329 AM CDT SUN JUN 22 2014

KSZ030-031-043>046-061>066-074>081-084>090-230830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
329 AM CDT SUN JUN 22 2014 /229 AM MDT SUN JUN 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
MIDNIGHT ALONG AND AHEAD OF A COLD FRONT. HAIL UP TO GOLFBALLS AND
WIND OVER 60 MPH WILL BE THE MAIN CONCERN.

HEAVY RAIN IS EXPECTED WITH THE STORMS THIS EVENING INTO THE
OVERNIGHT WITH LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR STORMS WILL REMAIN IN THE FORECAST THROUGHOUT
WEDNESDAY. THERE IS SOME UNCERTAINTY IN THE COVERAGE AND SEVERE
POTENTIAL OF STORMS DURING THIS PERIOD. CHECK LATER FORECASTS AND
OUTLOOKS FOR UPDATED AND MORE DETAILED INFORMATION.

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MIDNIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jun 22, 9:08 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
908 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND GST     4 W MONTEZUMA           37.60N 100.52W
06/22/2014  E60 MPH          GRAY               KS   COUNTY OFFICIAL

&&

MRUSSELL
Local storm report, Jun 22, 9:26 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
926 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND GST     KISMET                  37.21N 100.70W
06/22/2014  E60 MPH          SEWARD             KS   COUNTY OFFICIAL

&&

MRUSSELL
Local storm report, Jun 22, 9:37 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
937 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND GST     PLAINS CITY             37.26N 100.59W
06/22/2014  E60 MPH          MEADE              KS   LAW ENFORCEMENT

&&

MRUSSELL
Local storm report, Jun 22, 9:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
956 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TSTM WND GST     1 W MEADE               37.28N 100.36W
06/22/2014  M64.00 MPH       MEADE              KS   AWOS

&&

GERARD
Local storm report, Jun 22, 10:07 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1007 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND GST     16 ESE MEADE            37.20N 100.07W
06/22/2014  E65 MPH          CLARK              KS   PUBLIC

&&

MRUSSELL
Local storm report, Jun 22, 10:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1016 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     16 ESE MEADE            37.20N 100.07W
06/22/2014  E70 MPH          CLARK              KS   CO-OP OBSERVER

&&

MRUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:01 PM CDTSpecial Weather StatementDDCGray, Haskell44 min
Jun 22, 7:04 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott41 min
Jun 22, 7:07 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny38 min
Jun 22, 7:21 PM CDTSpecial Weather StatementDDCStafford39 min
Jun 22, 7:34 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Lane, Scott and 1 more41 min
Jun 22, 7:59 PM CDTSevere Thunderstorm WarningDDCComanche20 min
Jun 22, 8:12 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Hodgeman, Kearny and 3 more48 min
Jun 22, 8:15 PM CDTSpecial Weather StatementDDCMorton, Seward, Stevens60 min
Jun 22, 8:38 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens52 min
Jun 22, 8:43 PM CDTSevere Thunderstorm WarningDDCScott47 min
Jun 22, 8:55 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman, Lane and 1 more50 min
Jun 22, 9:06 PM CDTFlash Flood WarningDDCFord, Gray, Haskell6 hr
Jun 22, 9:28 PM CDTSevere Thunderstorm WarningDDCClark, Meade, Seward47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.